Kansas, 2009

Hail in Kansas, September 30, 2009

September 30, 2009 · NWS DDC · 2 events in 1 county or zone

A marginally isolated severe thunderstorm produced hail in the late afternoon in Stafford county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A marginally isolated severe thunderstorm produced hail in the late afternoon in Stafford county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 30, 2:17 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 30, 2:17 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT WED SEP 30 2009

.DISCUSSION...

DAYS 1-2...

A VERY DYNAMIC PATTERN CONTINUES TO UNFOLD OVER THE WESTERN HALF OF
THE CONUS TODAY. THE MAIN FORECAST PROBLEMS FOR SOUTHWEST KANSAS
CONTINUE TO BE STRONG WIND AND CONVECTIVE POTENTIAL OVER THE NEXT
6-12 HOURS.

BIG HEIGHT FALLS OVER THE GREAT BASIN JUST AHEAD OF A MAJOR UPPER
TROF CONTINUE TO CATCH THE EYE TODAY. HEIGHT FALLS OF 100 TO 200
METERS WERE NOTED OVER NEVADA AND UTAH THIS MORNING WHICH INDICATES
THAT THE TROF CONTINUES TO DIG S/E WARD. A 100KT+ JET HAS ROUNDED
THE BASE OF THE TROF AND IS NEAR THE 4-CORNERS. IN THE LOW LEVELS,
THE MAIN COLD FRONT STILL LIES WELL OFF TO OUR WEST BUT A WARM FRONT
IS PUNCHING THROUGH SW KANSAS AHEAD OF THE LEE TROF. ATM THE WARM
FRONT STRETCHES FROM APPROXIMATELY ELLIS THROUGH BARBER COUNTY.
BEHIND THE FRONT, THE LOW LEVELS FULLY MIXED OUT AND TEMPS HAVE
SOARED TO SURPRISING LEVELS - A LARGE SWATH OF 90-97F READINGS
EXISTS OVER THE SW 1/3 OF THE DDC FA. EXPECTED STRONG WINDS HAVE
BEEN INTERMITTENT DUE TO STRONGER THAN EXPECTED PRESSURE FALLS
OVER KANSAS VS COLORADO. THUSFAR, LEE TROFING HASNT STRENGTHENED
THAT MUCH OVER CO BUT WINDS ARE STARTING TO MATERIALIZE IN THE SW
WITH MANY SPOTS NOW GUSTING WELL OVER 30MPH. AM LEERY ABOUT
CHANGING THE WIND ADVISORY AS THINGS REMAIN UNSETTLED AND A
50-60KT LLJ REDEVELOPS QUICKLY THIS EVENING. WILL MAKE A LAST
SECOND DECISION ABOUT TRIMMING THE WIND ADVISORY OR LETTING IT
RIDE. FOR NOW, IT REMAINS IN EFFECT.

INSTABILITY CONTINUES TO INCREASE AS MOISTURE SURGES NORTHWARD
THROUGH CENTRAL KANSAS BUT A STRONG CAPPING INVERSION IS
SUPPRESSING UPWARD MOTION. WEST OF ROUGHLY KDDC, IT REMAINS QUITE
DRY. DESPITE A NICE DRY LINE OVER THE DDC FA THIS AFTERNOON,
NOTHING IS LIKELY TO HAPPEN DUE TO THE SLOW PROGRESSION OF THE
UPPER FORCING. HAVE REMOVED POPS OVER THE ENTIRE AREA FOR THIS
AFTERNOON.

FOR TONIGHT, THE LEE TROF WILL BEGIN TO SHIFT EAST AS THE UPPER TROF
ADVANCES. WE MAY SEE SOME STORMS INITIATE NEAR THE DRYLINE AS THE
LEAD SHORTWAVE (NOW OVER CO) MOVES OHD THIS EVENING. IF STORMS ARE
ABLE TO BUBBLE UP THROUGH THE CAP, SEVERE IS NOT OUT OF THE
QUESTION. THIS LOOKS MORE LIKELY FURTHER NORTH LATER TONIGHT BUT
CANT TOTALLY RULE IT OUT THIS EVENING. THUS, HAVE KEPT SLIGHT
CHANCE POPS GOING MAINLY OVER MY EASTERN HALF. EVEN THOUGH THE
WIND WILL SHIFT AS THE TROF GOES BY, THE REAL COLD AIR DOESNT
POUR IN UNTIL TOMORROW. THUS TONIGHTS LOWS WONT BE ALL THAT COLD
- MOSTLY IN THE 50S.

TOMORROW, THE MAIN UPPER TROF SWINGS THROUGH NORTHERN KANSAS AND
DRIVES THE COLDER AIR IN. HIGHS WILL ONLY BE IN THE 60S (EXCEPT
PERHAPS A FEW L70S SE) AND IT WILL LIKELY BE QUITE WINDY AGAIN.
WINDS WILL BE ALIGNED VERTICALLY AND THUS MOMENTUM TRANSPORT WILL
LIKELY BRING HIGHER WINDS TO THE SURFACE. MODELS SHOW 25-30KT
SUSTAINED AND WE WILL LIKELY SEE MUCH HIGHER GUSTS GIVEN THAT 40KT
IS SHOWN JUST ABOVE THE SFC. WE MAY NEED AN ADVISORY AGAIN
TOMORROW BUT WILL HOLD OFF ON THAT TO AVOID CONFUSION WITH THE ONE
WE ALREADY HAVE GOING. HAVE KEPT THE ZERO POPS GOING AS NOTHING
INDICATES PRECIP FOR TOMORROW.

DRY, COLD ADVECTION CONTINUES THU NGT INTO FRI. MOS NUMBERS ARE
PRETTY CHILLY, SHOWING M30S FOR MANY LOCATIONS FRI AM. THAT WILL
DEPEND ON HOW MUCH THE WIND DROPS OFF BUT I DID BUMP THU NGT LOWS
DOWN A BIT. MAY SEE SOME SPOTS GETTING THEIR FIRST FREEZE IF THE
WIND DROPS ENOUGH. FRIDAY WILL BE A COOL, BREEZY DAY DESPITE SUNNY
SKIES, WITH HIGHS ONLY IN THE 60S. -WRIGHT

DAYS 3-7...

THE MEDIUM RANGE MODELS CONTINUE TO SHOW FAIRLY GOOD RUN TO RUN
CONSISTENCY THROUGH ABOUT 144 HOURS BEFORE SOME DISCREPANCIES BEGIN
TO SHOW UP. OVERALL THE MODELS CONTINUE WITH THE SIMILAR IDEA IN
PREVIOUS RUNS THAT AN UPPER LOW WILL DIG INTO THE WESTERN CONUS ON
SATURDAY. MOST OF THE MODELS CONTINUE TO SHOW THE UPPER LEVEL ENERGY
SPLITTING INTO TWO SEPARATE CHUNKS WITH ONE MOVING EAST ACROSS THE
NORTHERN CONUS AND THE SECOND BREAKING OFF AND SPINNING ALONG THE
COAST OF SOUTHERN CALIFORNIA. LAST NIGHTS GFS TOOK A SUDDEN
DEPARTURE FROM PREVIOUS RUNS AND BROUGHT ALL THE UPPER LEVEL ENERGY
TO THE EAST AS A DEEP TROUGH. THE 12Z GFS HAS SHIFTED BACK TO AN
IDEA SIMILAR TO ITS EARLIER VERSIONS AND THOSE OF THE ECMWF AND
CANADIAN. BEYOND 168 HOURS THE GFS BRINGS THE SOUTHERN CALIFORNIA
ENERGY EASTWARD INTO THE SOUTHERN CONUS.  QUICK LOOK AT THE 12Z
ECMWF SHOWS THAT IT WANTS TO DO THE SAME THING BUT LATER ON.

FOR DAYS 3 TO 7 DID NOT MAKE MUCH SIGNIFICANT CHANGE TO THE EXTENDED
FORECAST.  THE MODELS STILL SHOW MOISTURE RETURN INTO WESTERN KANSAS
SATURDAY NIGHT AND SUNDAY BUT HAVE BACKED OFF PRECIPITATION. THE
ECMWF DEVELOPS A SURFACE LOW OVER EASTERN COLORADO SUNDAY NIGHT IN
ADVANCE OF THE EASTWARD MOVING SHORTWAVE ENERGY AND LIFTS IT INTO
EASTERN NEBRASKA LATE MONDAY WITH AN ATTENDANT COLD FRONT PUSHING
SOUTH ACROSS WESTERN KANSAS.  WILL KEEP SOME SMALL POPS FOR SHOWERS
AND THUNDERSTORMS ON MONDAY.  TUESDAY AND WEDNESDAY WILL SEE HIGH
PRESSURE BUILDING INTO THE CENTRAL PLAINS WITH COOLER TEMPERATURES
RETURNING. BY THIS TIME THE MODELS SHOW A FAIRLY SIGNIFICANT RIDGE
BUILDING OVER THE EASTERN PACIFIC WITH NORTHERLY FLOW ACROSS WESTERN
CANADA INTO THE NORTHERN CONUS. THIS PATTERN WILL BE FAVORABLE FOR
BRINGING MUCH COOLER AIR INTO THE CONUS AND IT MAY NOT TOTALLY BE
OUT OF THE QUESTION THAT WE COULD SEE OUR FIRST FREEZING
TEMPERATURES OF THE SEASON DURING WEEK TWO.

&&

.AVIATION...

GUSTY SOUTH TO SOUTHWEST WINDS WILL DIMINISH AT GARDEN CITY BY
SUNSET BUT GUSTY WINDS SHOULD CONTINUE INTO THE EVENING HOURS AT
DODGE CITY AND HAYS AS A SOUTHERLY LOW LEVEL JET CONTINUES IN THE
VICINITY.  A COLD FRONT WILL MOVE EAST ACROSS SOUTHWEST KANSAS
BETWEEN 06Z AND 12Z. THERE COULD BE SOME WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT ESPECIALLY AROUND
HAYS SO WILL MENTION A CB CLOUD GROUP IN THE HAYS TAF. BEHIND THE
FRONT WINDS WILL SWITCH TO THE NORTHWEST AND BE GUSTY AT 20 TO 30
KNOTS. PREVAILING SKY CONDITIONS WILL STAY VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  67  39  65 /  20   0   0   0
GCK  56  66  38  65 /  20   0   0   0
EHA  53  66  37  67 /  10   0   0   0
LBL  55  68  38  68 /  20   0   0   0
HYS  57  64  38  61 /  20   0   0   0
P28  63  72  41  67 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030-
031-043>046-061>066-074>081-084>090.

&&

FN34/02/02
Hazardous weather outlook, Sep 30, 2:53 AM CST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
353 AM CDT WED SEP 30 2009

KSZ030-031-043>046-061>066-074>081-084>090-010900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
353 AM CDT WED SEP 30 2009 /253 AM MDT WED SEP 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS MAY DEVELOP OVER SOUTHWEST KANSAS LATE
THIS AFTERNOON...ALONG A DRYLINE...FROM AROUND LIBERAL TO GARDEN
CITY AND DIGHTON. A BETTER CHANCE FOR THUNDERSTORMS...SOME ALSO
SEVERE...WILL FORM ALONG A COLD FRONT AFTER MIDNIGHT OVER FAR
SOUTHWESTERN KANSAS AND RAPIDLY PUSH EAST TO NEAR MEDICINE LODGE
BY DAWN. IN ADDITION...STRONG WINDS OF 30 TO 40 MPH WITH GUSTS TO
50 MPH WILL BE POSSIBLE AHEAD OF THE COLD FRONT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS ARE ALSO POSSIBLE THURSDAY BEHIND THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE REQUIRED FROM LIBERAL TO GARDEN CITY
AND DIGHTON AROUND 5 TO 7 PM...THEN EAST OF THAT AREA TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The radar

The Dodge City radar (KDDC), 101 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stafford

When
September 30, 4:35 PM CST
Where
Stafford County, 6.91 mi S of Dillwyn
Measured
0.75 in hail
Reported by
Public
Coordinates
37.870, -98.830

Hail, Stafford

When
September 30, 4:35 PM CST
Where
Stafford County, 6.93 mi S of Dillwyn
Measured
0.88 in hail
Reported by
Public
Coordinates
37.870, -98.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197663, 197664.